Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 4, 1998, 1:31 PM CDT for Cass County, Johnson County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1998, 1:31 PM CDT (18:31 UTC)
- Expired
- Jun 4, 1998, 2:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Cass County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:44 PM CDT | Hail 0.75 | Holden, MO | A television meteorologist from Kansas City reported dime-size hail at the intersection of Route 2 and Route O 8 miles southeast of Holden. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS1 KMCI 041829 RRA SVRMCI MOC037-101-041930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 131 PM CDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN WEST CENTRAL MISSOURI JOHNSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 230 PM CDT * AT AT 125 CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER 3 MILES EAST OF LISLE AND OVER GARDEN CITY...MOVING EAST-NORTHEAST 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVERETT AT 140 PM GARDEN CITY AND AUSTIN BY 145 PM OVER LATOUR NEAR WARRENSBURG AT 150 PM HAIL TO THE SIZE OF TWO INCHES WIND GUSTS TO 70 MPH CAN BE EXPECTED. FOR YOUR SAFETY...MOVE TO A REINFORCED BUILDING AND STAY AWAY FROM WINDOWS. SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:15 AM CDT, 9 hours 16 minutes earlier.
Area forecast discussion, Jun 4, 4:15 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 AM CDT THU JUN 4 1998 MAIN FORECAST CONCERN IN SHORT TERM IS THE HEAVY RAIN FALLING ACROSS SOUTHERN PART OF FORECAST AREA THIS MORNING. THOUGH HEAVY RAIN FALLING WITH THE STORMS...HAVE SEEN A GENERAL MOVEMENT TO THE NORTHEAST OF THE RAIN AREA...SO TRAINING OVER THE EXACT SAME AREA SHOULD NOT OCCUR. PLUS FFG IS QUITE HIGH ACROSS REGION. MAY HAVE TO ISSUE SOME SMALL STREAM STATEMENTS THIS MORNING...BUT WILL NOT HEADLINE ANY KIND OF WATCH. WILL NEED TO WATCH FOR WHERE REDEVELOPMENT TAKES PLACE THIS AFTERNOON. IF IT DOES OCCUR IN THE SAME AREA AS THIS MORNINGS RAIN...THEN A WATCH MAY NEED TO BE POSTED. WILL LET DAY SHIFT MAKE THAT DETERMINATION. WILL GO WITH ETA SOLUTION WITH REDEVELOPMENT AGAIN FOCUSED IN SOUTHERN MISSOURI. HOWEVER...EXPECT LIGHTER RAIN FURTHER NORTH AS UPPER SHORT WAVE APPROACHES...SO THINK MOST OF FORECAST AREA WILL SEE SOME RAIN BY TONIGHT. H85 FRONT SLIDES SOUTH OF AREA BY FRIDAY MORNING. MAY HAVE SOME LINGERING RAIN WITH WEAK WAVES IN THE UPPER FLOW...BUT WILL KEEP IT AS MAINLY A MORNING EVENT AS BETTER THETA E AIR GETS SUPPRESSED FURTHER SOUTH AND AREA IS IN LEFT REAR QUAD OF JET. WILL EASE TEMPS DOWN ABOUT ONE CATEGORY AS CLOUDS HANG TOUGH THROUGH FRIDAY AND NORTHEAST TO NORTH FETCH OF WINDS PREVAIL. STILL NOT AS COOL AS FWC NUMBERS FOR TONIGHT AND FRIDAY...BUT HEADING IN THAT DIRECTION. .EAX... MO...NONE. KS...NONE. PC
In the hours before
Local storm report, Jun 4, 8:30 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 AM CDT THU JUN 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 AM 8 S ATCHISON KS .75 INCH HAIL
06/04/98 ATCHISON REPORT FROM ATCHISON
KANSAS SHERIFFS OFFICE.
0707 AM SMITHVILLE MO 1 INCH HAIL
06/04/98 CLAY DIME SIZE HAIL ALSO
REPORTED COVERING THE
GROUND. REPORT RELAYED
BY KANSAS CITY
TELEVISION STATION.Local storm report, Jun 4, 8:30 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 AM CDT THU JUN 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 AM 8 S ATCHISON KS .75 INCH HAIL
06/04/98 ATCHISON REPORT FROM ATCHISON
KANSAS SHERIFFS OFFICE.
0707 AM SMITHVILLE MO 1 INCH HAIL
06/04/98 CLAY DIME SIZE HAIL ALSO
REPORTED COVERING THE
GROUND. REPORT RELAYED
BY KANSAS CITY
TELEVISION STATION.Special weather statement, Jun 4, 1:00 PM CDT, 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT THU JUN 4 1998 ...SEVERE THUNDERSTORMS POSSIBLE FOR EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT... FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS AS FAR NORTH AS AN OLATHE KANSAS TO BOONVILLE MISSOURI LINE. THE MAIN THREAT WOULD BE FOR LARGE HAIL AND DAMAGING WINDS. DISCUSSION: A FRONTAL BOUNDARY IN NORTHERN ARKANSAS WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. AN AREA OF LOW PRESSURE IN OKLAHOMA WILL MOVE EASTWARD ALONG THIS FRONT...MOVING TOWARD ARKANSAS BY THIS EVENING. AS IT APPROACHES...IT SHOULD HELP THUNDERSTORMS REDEVELOP ALONG AND NORTH OF THE FRONTAL BOUNDARY...WITH THE GREATER THREAT OF SEVERE WEATHER CLOSE TO THE FRONT IN EXTREME SOUTHERN MISSOURI AND INTO NORTHERN ARKANSAS. HOWEVER...SEVERE WEATHER CAN NOT BE RULED OUT FURTHER NORTH LATER THIS AFTERNOON AND INTO TONIGHT AND SPOTTER ACTIVATION IN THE SOUTHERN PORTIONS OF THE OUTLOOK AREA MAY BE REQUIRED. GA
Special weather statement, Jun 4, 1:00 PM CDT, 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT THU JUN 4 1998 ...SEVERE THUNDERSTORMS POSSIBLE FOR EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT... FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS AS FAR NORTH AS AN OLATHE KANSAS TO BOONVILLE MISSOURI LINE. THE MAIN THREAT WOULD BE FOR LARGE HAIL AND DAMAGING WINDS. DISCUSSION: A FRONTAL BOUNDARY IN NORTHERN ARKANSAS WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. AN AREA OF LOW PRESSURE IN OKLAHOMA WILL MOVE EASTWARD ALONG THIS FRONT...MOVING TOWARD ARKANSAS BY THIS EVENING. AS IT APPROACHES...IT SHOULD HELP THUNDERSTORMS REDEVELOP ALONG AND NORTH OF THE FRONTAL BOUNDARY...WITH THE GREATER THREAT OF SEVERE WEATHER CLOSE TO THE FRONT IN EXTREME SOUTHERN MISSOURI AND INTO NORTHERN ARKANSAS. HOWEVER...SEVERE WEATHER CAN NOT BE RULED OUT FURTHER NORTH LATER THIS AFTERNOON AND INTO TONIGHT AND SPOTTER ACTIVATION IN THE SOUTHERN PORTIONS OF THE OUTLOOK AREA MAY BE REQUIRED. GA
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.